Alert archive / Kansas / High Wind Watches in 2018
High Wind Watch 3, NWS Goodland, KS
NWS Goodland, KS issued this high wind watch at Apr 1, 2018, 3:17 PM CDT for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Apr 2, 2018, 10:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 1, 2018, 3:17 PM CDT (20:17 UTC)
- In effect from
- Apr 2, 2018, 10:00 PM CDT
- Expired
- Apr 2, 2018, 12:09 PM CDT
- In force
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260 WWUS73 KGLD 012017 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 217 PM MDT Sun Apr 1 2018 ...HIGH WINDS POSSIBLE MONDAY NIGHT INTO TUESDAY AFTERNOON... COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020600- /O.NEW.KGLD.HW.A.0003.180403T0300Z-180403T2100Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 217 PM MDT Sun Apr 1 2018 /317 PM CDT Sun Apr 1 2018/ ...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON... The National Weather Service in Goodland has issued a High Wind Watch, which is in effect from Monday evening through Tuesday afternoon. * Peak Winds...Up to 65 mph...especially west of the Colorado border. * Timing/Duration...Monday night on into Tuesday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means the potential exists for hazardous wind conditions with sustained winds of at least 40 mph or gusts of 58 mph or greater. Secure loose outdoor items now and stay tuned for later forecasts and possible high wind warnings. && $$
3 follow-up statements
089 WWUS73 KGLD 020330 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 930 PM MDT Sun Apr 1 2018 ...DAMAGING NORTHWEST WINDS EXPECTED MONDAY NIGHT AND TUESDAY MORNING... COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200- /O.CON.KGLD.HW.A.0003.180403T0300Z-180403T2100Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 930 PM MDT Sun Apr 1 2018 /1030 PM CDT Sun Apr 1 2018/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON... * Peak Winds...Northwest at 40 to 50 mph with gusts up to 70 mph. * Timing/Duration...The strongest winds are expected between 12 AM and 12 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Damaging winds are expected Monday night and Tuesday morning. Secure loose outdoor items. High winds will make travel hazardous, particularly for high profile vehicles. Reduced visibilities associated with blowing dust will also be possible. && $$ Vincent
183 WWUS73 KGLD 021010 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 410 AM MDT Mon Apr 2 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021800- /O.CON.KGLD.HW.A.0003.180403T0300Z-180403T2100Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 410 AM MDT Mon Apr 2 2018 /510 AM CDT Mon Apr 2 2018/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH TUESDAY AFTERNOON... * Peak Winds...North to northwest at 40 to 55 mph with gusts up to 65 mph. * Timing/Duration...The strongest winds are expected between 12 AM and 12 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Damaging winds are possible late tonight through late Tuesday morning. Secure loose outdoor items. High winds will make travel hazardous, particularly for high profile vehicles. Reduced visibilities associated with blowing dust will also be possible. && $$
944 WWUS73 KGLD 021709 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 1109 AM MDT Mon Apr 2 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-030600- /O.UPG.KGLD.HW.A.0003.180403T0300Z-180403T2100Z/ /O.NEW.KGLD.HW.W.0006.180403T0600Z-180403T1800Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 1109 AM MDT Mon Apr 2 2018 /1209 PM CDT Mon Apr 2 2018/ ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO NOON MDT /1 PM CDT/ TUESDAY... The National Weather Service in Goodland has issued a High Wind Warning, which is in effect from midnight MDT /1 AM CDT/ tonight to noon MDT /1 PM CDT/ Tuesday. The High Wind Watch is no longer in effect. * Peak Winds...North to northwest at 40 to 55 mph with gusts up to 65 mph. * Timing/Duration...The strongest winds are expected between 12 AM and 12 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Damaging winds are possible late tonight through late Tuesday morning. Secure loose outdoor items. High winds will make travel hazardous, particularly for high profile vehicles. Reduced visibilities associated with blowing dust will also be possible. A High Wind Warning means strong winds are either occurring or imminent which could lead to property damage...reduced visibility in blowing dust...and loss of vehicle control. A High Wind Warning is issued for sustained wind speeds of at least 40 mph or gusts of 58 mph or more. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind watch went out at Apr 1, 12:38 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Apr 1, 12:38 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1138 AM MDT Sun Apr 1 2018
.UPDATE...
Issued at 1130 AM MDT Sun Apr 1 2018
Update to forecast for upgrade of Fire Wx Watch to a Red Flag
Warning. Previous conditions have not changed going into Monday
afternoon.
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 345 AM MDT Sun Apr 1 2018
Today...precipitation chances in the form of snow remain across the
far north and northeast through the morning along an axis of 850-
500mb humidity. Maybe an inch of accumulation at best. Clouds
quickly decrease from west to east during the afternoon. Should see
high temperatures range from the upper 30s to around 40 in the east
to the upper 40s to around 50 in far eastern Colorado. Dry weather
expected tonight with some increase in high clouds. Low temperatures
in the low 20s far east and south with mid 20s to low 30s for parts
of far eastern Colorado.
Monday...forecast concerns are location of warm front/dry line
during the day which will impact temperature, humidity, wind
strength forecast all of which impact where critical fire weather
conditions will be/may be met during the day. During the evening and
overnight hours focus shifts to possibility of a High Wind Watch
being needed.
Latest guidance indicating a sfc low developing over far eastern
Colorado during the afternoon with a warm front lifting
east/northeast across some of the area. Question is how far it lifts
or doesnt lift. Highest confidence for warmest temperatures remains
along and west of the CO/KS border where 850mb temperatures in the
low to mid 70s support highs into the 80s. Further east confidence
not as high. Will nudge readings up across the west a few degrees to
start. It wasnt too long ago Goodland hit the mid 80s in a similar
setup.
For Monday night the sfc low slides southeast toward central Kansas
by midnight then St. Louis by sunrise Tuesday morning. Latest
guidance showing rather impressive 3 hour pressure rises up to
13mb (across western 1/2 of the area) behind the front with very
strong winds just above the surface. Have increased winds
considerably and a High Wind Watch may be needed for a few hours
during the evening- early overnight hours. A few rain and snow
showers are possible mainly along and north of the KS/NE border.
Low temperatures in the mid 20s northwest to mid 30s east.
Tuesday...strongest winds of the day will be in the morning and
generally south of the interstate for the time being with gusts over
60 mph possible. As we progress through the rest of the morning and
afternoon we should see northwest winds gusting 35 to 45 mph across
the area. By sunset winds decrease significantly. Afternoon
temperatures should reach the low to mid 40s across the KS/NE border
with around 50 south in Leoti. Low temperatures in the upper teens
to low 20s.
.LONG TERM...(Wednesday through Saturday)
Issued at 256 AM MDT Sun Apr 1 2018
For the long term forecast period, the Tri-State area could see some
chances for precipitation Thursday night and Friday afternoon
through Saturday.
Expecting temperatures to briefly climb in the upper 60s to low
70s on Thursday, then drop off with the upcoming two shortwaves
leaving daily highs through Sunday in the lower 50s to upper 60s.
Relative humidities look better for critical fire weather on
Wednesday and Thursday, but winds will have to come up in order
for any action to be taken.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1117 AM MDT Sun Apr 1 2018
For KGLD...VFR conditions expected thru the forecast with SCT-
BKN040 giving way to scattered high clouds by 07z Monday.
Winds...SE 10-20kts thru 07z then SSW 15-25kts.
For KMCK...MVFR skies with ceilings around OVC015 thru 21z this
afternoon...then VFR with a mix of scattered low and high clouds.
Winds...SE 10-15kts.
&&
.FIRE WEATHER...
Issued at 1138 AM MDT Sun Apr 1 2018
Critical fire weather conditions are possible in the Red Flag
Warning area Monday afternoon/early evening.
It should be noted that a very strong cold front will enter the
northwest corner of the forecast area during the early evening
hours spreading south across the remainder of the area by midnight.
North to northwest winds will rapidly increase with gusts to 60 mph
possible. This will cause any fires that do develop to suddenly shift
in direction and increase in speed with the cold frontal passage.
They may become nearly impossible to control.
Near critical fire weather conditions are expected for areas west of
a line from Flagler to Tribune Tuesday afternoon.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 11 AM to 8 PM MDT Monday for KSZ013-027-
041.
CO...Red Flag Warning from 11 AM to 8 PM MDT Monday for COZ253-254.
NE...NONE.
&&
UPDATE...JN
SHORT TERM...99
LONG TERM...EV
AVIATION...JN
FIRE WEATHER...JNHazardous weather outlook, Apr 1, 12:56 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1156 AM MDT Sun Apr 1 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021800- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1156 AM MDT Sun Apr 1 2018 /1256 PM CDT Sun Apr 1 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Warm temperatures, low relative humidities, and breezy southwest winds are expected to result in critical fire weather conditions Monday afternoon and early evening. A Red Flag Warning is now in effect for Sherman, Wallace, and Greeley counties in western Kansas, along with Kit Carson and Cheyenne counties in eastern Colorado. A cold front will cross the region Monday evening and overnight. Very strong north winds are expected with gusts up to 60 mph possible. Blowing dust will be possible for an hour or so after the frontal passage. Very strong north to northwest winds continue Tuesday morning with gusts to 60 mph possible. Wind gusts in the 35 to 50 mph range are expected in the afternoon. If current trends persist, a High Wind Watch may be necessary for parts of the area. Near critical fire weather conditions are expected Tuesday generally west of a line from Flagler to Tribune. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 12:28 PM CDT | Red Flag Warning | GLD | Greeley, Sherman, Wallace | 32 hr |
Nearby
High Wind Watches in Kansas, 2018High Wind Watches in Colorado, 2018High Wind Watches in Nebraska, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.